Muscle-Related Statin Effects Seem to Correlate With PotencyLast Updated: August 24, 2012. The rates of muscle-related adverse effects differ greatly for various statins, with the highest reported rates seen for rosuvastatin, according to research published online Aug. 22 in PLoS One.
FRIDAY, Aug. 24 (HealthDay News) -- The rates of muscle-related adverse effects (AEs) differ greatly for various statins, with the highest reported rates seen for rosuvastatin, according to research published online Aug. 22 in PLoS One.
Keith B. Hoffman, Ph.D., from AdverseEvents Inc. in Healdsburg, Calif., and colleagues analyzed case reports from the U.S. Food and Drug Administration's AE Reporting System (AERS) database linking muscle-related AEs to use of atorvastatin, simvastatin, lovastatin, pravastatin, rosuvastatin, and fluvastatin (from July 1, 2005, to March 31, 2011).
The researchers found that, compared with other statins, the relative risk rates for rosuvastatin were consistently elevated. Intermediate risk was seen for atorvastatin and simvastatin, while pravastatin and lovastatin had the lowest risk rates. The relative risk of muscle-related AEs correlated approximately with per milligram low-density lipoprotein-lowering potency, with the exception of fluvastatin, which had a high rate of muscle-related AEs despite being a low-potency statin. Assuming rosuvastatin's relative risk for all muscle categories combined was 100 percent, the rates for AEs tracked approximately with per milligram potency and were 55 percent for atorvastatin; 26 percent for simvastatin; 17 percent for pravastatin; and 7.5 percent for lovastatin.
"The data presented in this report may offer important reference points regarding the selection of statins for cholesterol management in general, and especially for the rechallenge of patients that have experienced muscle-related side effects," the authors write. "We believe that our results warrant the attention of health care providers, drug developers, patients, and regulatory professionals involved with statins and other cholesterol-related medications."